Abstract and Introduction
Background: Colon ischaemia is the most common ischaemic disorder of the gastrointestinal system, can affect any segment of the colon, and may present with a range of symptoms. Diagnosis can be challenging due to symptom overlap with other conditions, varied aetiology, and often rapid and self-resolving course.
Aim: To review comprehensively the literature regarding the pharmacological aetiologies of colonic ischaemia to enhance the understanding of the various mechanisms of disease, presentations, distribution, and outcomes.
Methods: A PubMed search for "colon ischaemia" and "ischaemic colitis" alone as well as in combination with various known pharmacologic causes was performed. Only the highest quality and relevant literature was included in this review. The quality of the literature for each association was rated by the authors and a consensus was made when discrepancies were encountered. Only associations that were deemed "moderate" or "strong" were included.
Results: The literature considering pharmacologically associated colonic ischaemia is diverse, lacks codification and is characterised by numerous case reports and case series. Constipation-inducing drugs, digoxin, hormonal therapies, illicit drugs, immunomodulators, laxatives, and NSAIDs were strongly associated with colonic ischaemia. Antimicrobials, appetite suppressants, chemotherapies, decongestants, diuretics, ergot alkaloids, serotonin agents, statins, and vasopressor agents were moderately associated.
Conclusions: Patients presenting with abdominal pain, diarrhoea, or bloody stool need to be evaluated for the possibility of this condition and treated accordingly. Timely diagnosis is necessary to improve patient outcomes. This review aims to increase awareness among clinicians regarding the presentation of pharmacologically induced colonic ischaemia.
Aliment Pharmacol Ther. 2019;49(1):51-63. © 2019 Blackwell Publishing